Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 201, NWS Quad Cities, IA
NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 7, 2008, 7:35 PM CDT for Benton County, Iowa County, Iowa. It was in force for 55 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 7, 2008, 7:35 PM CDT (00:35 UTC)
- Expired
- Jul 7, 2008, 8:30 PM CDT
- In force
- 55 min
- Issued by
- NWS Quad Cities, IA
- Area
- Storm-based polygon
Counties Benton County, IA, Iowa County, IA
The radar
The Des Moines radar (KDMX), 130 km from the middle of the area, began a volume at 00:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 7, 8:03 PM CDT | TSTM WND GST 50 | Vinton, IA | SUSTAINED WINDS OF 30 TO 40 MPH. |
| Jul 7, 8:30 PM CDT | TSTM WND GST 60 | W Norway, IA | SPOTTER MEASURED A 60 MPH GUST...AS WELL AS 50 MPH SUSTAINED WINDS FOR A BRIEF PERIOD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 55 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 0.6 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3226 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1042 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 171 m²/s²
- 0-3 km storm-relative helicity
- 274 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 16.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KDVN 080035
SVRDVN
IAC011-095-080130-
/O.NEW.KDVN.SV.W.0201.080708T0035Z-080708T0130Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
735 PM CDT MON JUL 7 2008
THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BENTON COUNTY IN EAST CENTRAL IOWA...
IOWA COUNTY IN EAST CENTRAL IOWA...
* UNTIL 830 PM CDT.
* AT 734 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS
IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED APPROXIMATELY ALONG
A LINE EXTENDING FROM MOUNT AUBURN TO 31 MILES WEST OF VICTOR...OR
ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF VINTON TO 38
MILES NORTHWEST OF SIGOURNEY...AND MOVING EAST AT 26 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
GARRISON...KEYSTONE...BELLE PLAINE...VAN HORNE...URBANA...
LUZERNE...BLAIRSTOWN...WILLIAMSBURG...SHELLSBURG...PARNELL...
NORWAY...NORTH ENGLISH...NEWHALL...MILLERSBURG...MARENGO...
LADORA...CONROY...ATKINS AND AMANA
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 228.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 41 AND 47.
THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.
BRIEF TORNADOES ARE POSSIBLE IN ADDITION TO DESTRUCTIVE STRAIGHT-LINE
WINDS.
LAT...LON 4195 9231 4229 9231 4229 9185 4151 9184
4152 9229 4195 9232
TIME...MOT...LOC 0035Z 269DEG 23KT 4229 9217 4159 9284
$$
SHEETS1 follow-up statement
000
WWUS53 KDVN 080058
SVSDVN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
755 PM CDT MON JUL 7 2008
IAC011-095-080130-
/O.CON.KDVN.SV.W.0201.000000T0000Z-080708T0130Z/
BENTON IA-IOWA IA-
755 PM CDT MON JUL 7 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR IOWA AND BENTON COUNTIES...
AT 752 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED APPROXIMATELY
ALONG A LINE EXTENDING FROM CHENEY TO 20 MILES SOUTHWEST OF VICTOR...
OR ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF VINTON TO 29
MILES NORTHWEST OF SIGOURNEY...MOVING EAST AT 26 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
URBANA...VAN HORNE...LUZERNE... BLAIRSTOWN...AND GARRISON.
THIS INCLUDES INTERSTATE 80 IN IOWA BETWEEN MILE MARKERS 205 AND 228.
THIS INCLUDES INTERSTATE 380 BETWEEN MILE MARKERS 41 AND 47.
SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE
WARNING.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
TUESDAY MORNING FOR EASTERN IOWA AND NORTHWEST ILLINOIS.
LAT...LON 4195 9231 4229 9231 4229 9185 4151 9184
4152 9229 4195 9232
TIME...MOT...LOC 0055Z 269DEG 23KT 4226 9195 4160 9261
$$
SHEETSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 3:00 PM CDT, 4 hours 35 minutes earlier.
Area forecast discussion, Jul 7, 3:00 PM CDT, 4 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 300 PM CDT MON JUL 7 2008 .SYNOPSIS... 18Z ANALYSIS INDICATED A NEARLY STATIONARY FRONT EXTENDING NORTHEAST FROM A LOW IN FAR SW KS...THROUGH NW AND N CENTRAL IA TO UPPER MI. DVN CWFA WAS IN THE WARM SECTOR...WHERE SUBSIDENCE AND CLEARING SKIES BEHIND THE OVERNIGHT MCS HAS ALLOWED TEMPERATURES TO RECOVER INTO THE UPPER 80S TO LOWER 90S WITH DEW POINTS WELL INTO THE 70S...DUE TO A DEEP AND NEARLY TROPICAL MOIST AIRMASS. NUMEROUS OUTFLOW BOUNDARIES LINGERED ACROSS THE FORECAST AREA...WITH THE MOST NOTABLE ON RADAR REFLECTIVITY AND FROM TCU SEEN ON SATELLITE AND LOCALLY OUT THE WINDOW CURVING UP FROM NEAR LINCOLN IL THROUGH THE QUAD CITIES TO JUST WEST OF DUBUQUE. WEST OF THIS BOUNDARY...MLCAPES WERE WELL INTO THE 2000 TO 3000 J/KG AND HEAT INDEX VALUES ABOVE 100 AT SOME SITES. ALOFT...12Z ANALYSIS INDICATED A SHORTWAVE TROUGH MOVING INTO THE WESTERN DAKOTAS. ..SHEETS.. && .SHORT TERM...TONIGHT AND TUESDAY... THE SHORT WAVE IS PROGGED TO CONTINUE EASTWARD PROVIDING LIFT FOR FURTHER THUNDERSTORM DEVELOPMENT IN THE VERY UNSTABLE AIRMASS THIS AFTERNOON AND EVENING...WHICH WILL DRIVE THE MAIN FRONT SOUTHWARD THROUGH IA AND IL TONIGHT INTO TUESDAY. SEVERE THUNDERSTORMS AND HEAVY RAINFALL WILL REMAIN A THREAT UNTIL THIS BOUNDARY PUSHES SOUTH OF THE AREA LATE TUESDAY. WITH HIGH WET BULB ZERO...HIGH INSTABILITY AND INCREASING LOW LEVEL JET...MAIN SEVERE POTENTIAL IS FOR DAMAGING WIND. ..SHEETS/33.. .LONG TERM...TUESDAY NIGHT THROUGH MONDAY... ZONAL FLOW PATTERN WILL CONTINUE THROUGH THE NEXT 7 DAYS...WITH PERIODIC BOUNDARIES AFFECTING THE SERVICE AREA THROUGH THE PERIOD. MAIN FORECAST CHALLENGE WILL BE TIMING THE BOUNDARIES AND DETERMINING HOW FAR SOUTH EACH WILL GO. THROUGH THE MID RANGE HAVE FAVORED THE ECMWF. AS FOR SPECIFICS...COLD FRONT WILL CLEAR THE SERVICE AREA BY LATE TUESDAY...BRINGING SLIGHTLY COOLER AIR MASS AND WITH SLIGHTLY LOWER DEW POINTS FOR WEDNESDAY. HOWEVER...RELIEF WILL BE BRIEF. RETURN FLOW AS EARLY AS THURSDAY WILL JUICE THINGS UP RAPIDLY. AS WE GET INTO THE WEEKEND...WILL HAVE TO MONITOR CLOSELY FOR POTENTIAL HEAT ADVISORY ESPECIALLY FRIDAY AND/OR SATURDAY. WITH THE SURFACE TROUGH OVER THE NORTHERN PLAINS THROUGH LATE WEEK...MAIN STORM TRACK SHOULD STAY NORTH OF OUR CWFA UNTIL COLD FRONT BEGINS ITS PUSH ACROSS THE UPPER MIDWEST FRIDAY INTO SATURDAY. ALTHOUGH ECMWF HAS GENERALLY BEEN SLOWER WITH THE SOUTHWARD PROGRESS OF THE SURFACE BOUNDARIES...A QUICK LOOK AT THE LATEST 12Z ECMWF SHOWS THAT IT IS NOW PUSHING THE LATE WEEK COLD FRONT RAPIDLY THROUGH THE AREA SATURDAY...SIMILAR TO THE GFS. THIS SOLUTION IS A SIGNIFICANT DEPARTURE FROM PREVIOUS RUNS...SO WILL KEEP AN EYE ON IT AND WAIT FOR A LITTLE MORE CONSISTENCY BEFORE MAKING A SIGNIFICANT CHANGE TO THE FORECAST FOR THE WEEKEND. ..33.. && .AVIATION... THUNDERSTORMS DEVELOPING ALONG A STATIONARY FRONT IN NORTHWEST AND NORTH CENTRAL IOWA WILL BECOME MORE NUMEROUS AND DEVELOP SOUTHEAST THIS EVENING AS AN UPPER LEVEL DISTURBANCE APPROACHES THE REGION FROM THE CENTRAL PLAINS. OTHERWISE...CONDITIONS TO REMAIN VFR THIS AFTERNOON WITH BREEZY SOUTH WINDS. HAVE KEPT THUNDERSTORM CHANCES OUT OF THE TERMINAL FORECASTS UNTIL EVENING...HANDLING THE LOW POTENTIAL IN THE AFTERNOON WITH CB CLOUD TYPE. THEN...HAVE INCREASING CHANCES IN FORM OF PROB30...THEN TEMPO GROUPS FOR THUNDERSTORMS WITH STRONG GUSTY WIND AND MVFR CONDITIONS SPREADING ACROSS THE TERMINALS IN THE EVENING AND OVERNIGHT. ALTHOUGH NOT IN THE FORECASTS...VERY HEAVY RAIN IN STRONGER THUNDERSTORMS MAY REDUCE VISIBILITY TO LIFR AT TIMES. BULK OF THE THUNDERSTORMS WILL EXIT EAST OF THE AREA AFTER SUNRISE TUE. ..SHEETS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. &&
Hazardous weather outlook, Jul 7, 4:59 AM CDT, 14 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 459 AM CDT MON JUL 7 2008 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-081000- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 459 AM CDT MON JUL 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT OVER MUCH OF THE AREA. THE PRIMARY SEVERE WEATHER THREAT WILL BE DAMAGING THUNDERSTORM WINDS. LOCALLY HEAVY RAINS AND SMALL HAIL WILL ALSO BE POSSIBLE WITH ANY STRONG STORMS THAT DEVELOP. SCATTERED THUNDERSTORMS WILL BE ONGOING THIS MORNING ALONG AND NORTH OF HIGHWAY 30. THESE STORMS SHOULD DIMINISH BY MID MORNING. THIS AFTERNOON AND EARLY THIS EVENING ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP. THE SCATTERED STORMS WILL BE MAINLY OVER EAST CENTRAL IOWA WITH ISOLATED STORMS EXPECTED TO THE EAST AND SOUTH. LATE THIS EVENING AND OVERNIGHT A MORE ORGANIZED AREA OF THUNDERSTORMS WILL MOVE THROUGH THE AREA. THE GREATEST RISK OF SEVERE WEATHER WITH THESE STORMS WILL BE NORTH OF INTERSTATE 80. THESE STORMS WILL ALSO HAVE THE BEST POTENTIAL TO PRODUCE LOCALLY HEAVY RAINS ESPECIALLY OVER AREAS NORTH OF HIGHWAY 30. TEMPERATURES IN THE LOW 90S AND HIGH HUMIDITY LEVELS WILL CAUSE THE HEAT INDEX TO REACH THE MIDDLE AND UPPER 90S TODAY OVER AREAS ALONG AND SOUTH OF INTERSTATE 80. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TUESDAY MAINLY SOUTHEAST OF A WHAT CHEER IOWA TO FREEPORT ILLINOIS LINE. THE PRIMARY THREAT WILL BE DAMAGING WINDS OF AT LEAST 60 MPH. MARGINALLY SEVERE HAIL TO PENNY SIZE IS POSSIBLE. LOCALLY HEAVY RAIN MAY ALSO CAUSE PONDING OF WATER IN LOW LYING AREAS. SUMMER HEAT AND HUMIDITY WILL RETURN FRIDAY THROUGH SUNDAY. ACTUAL MAXIMUM TEMPERATURES WILL BE NEAR OR ABOVE 90 DEGREES IN MANY LOCATIONS. THESE HOT TEMPERATURES WHEN COMBINED WITH HIGH HUMIDITY WILL CREATE HEAT INDICIES TO 95 TO 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT ...ESPECIALLY FOR AREAS NORTH OF INTERSTATE 80. HAASE/DLF
In the hours before
Local storm report, Jul 7, 4:59 PM CDT, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
459 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0458 PM HAIL 2 SW WILTON 41.57N 91.05W
07/07/2008 E1.00 INCH MUSCATINE IA LAW ENFORCEMENT
&&
15Local storm report, Jul 7, 5:25 PM CDT, 2 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
525 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM TSTM WND GST MECHANICSVILLE 41.90N 91.25W
07/07/2008 E60 MPH CEDAR IA LAW ENFORCEMENT
&&Local storm report, Jul 7, 5:31 PM CDT, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
531 PM CDT MON JUL 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND GST OLIN 42.00N 91.14W
07/07/2008 E60 MPH JONES IA FIRE DEPT/RESCUE
REPORT FROM OLIN FIRE DEPARTMENT RELAYED BY JONES COUNTY
SHERIFFS OFFICE.
&&Special weather statement, Jul 7, 6:40 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 640 PM CDT MON JUL 7 2008 IAZ040>042-051>054-ILZ001-080200- BENTON IA-BUCHANAN IA-DELAWARE IA-DUBUQUE IA-JACKSON IA-JO DAVIESS IL- JONES IA-LINN IA- 640 PM CDT MON JUL 7 2008 ...STRONG TO SEVERE THUNDERSTORMS EXPECTED BETWEEN 7 AND 9 PM... AT 635 PM CDT...A LINE OF THUNDERSTORMS EXTENDED FROM NORTH OF MARSHALLTOWN TO GUTTENBERG THAT WAS MOVING EAST SOUTHEAST AT 25 TO 30 MPH. THIS LINE IS INTENSIFYING AND IS CAPABLE OF STRONG TO POSSIBLY DAMAGING WINDS OF 40 UP TO OVER 60 MPH AND LARGE HAIL UP TO THE SIZE OF NICKELS. THESE STORMS WILL ALSO PRODUCE HEAVY RAINFALL RATES OF OVER TWO INCHES AN HOUR. WIDESPREAD MODERATE TO HEAVY RAINFALL AMOUNTS OF A HALF INCH TO AN INCH IS EXPECTED WITH LOCALIZED AMOUNTS OVER TWO INCHES POSSIBLE. DUE TO WET GROUNDS FROM LAST NIGHTS RAINFALL... LOCATIONS THAT RECEIVE AN ADDITIONAL TWO INCHES OR MORE OF RAIN WILL BE SUSCEPTIBLE TO SIGNIFICANT PONDING OF WATER. NICHOLS
The office that day
Everything else NWS Quad Cities, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 7, 7:13 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 47 min |
| Jul 7, 7:28 PM CDT | Severe Thunderstorm Warning | DVN | Delaware, Dubuque | 47 min |
| Jul 7, 8:02 PM CDT | Severe Thunderstorm Warning | DVN | Buchanan | 21 min |
| Jul 7, 8:34 PM CDT | Severe Thunderstorm Warning | DVN | Linn | 41 min |
| Jul 7, 8:56 PM CDT | Severe Thunderstorm Warning | DVN | Johnson | 64 min |
| Jul 7, 9:31 PM CDT | Severe Thunderstorm Warning | DVN | Cedar, Muscatine, Scott | 44 min |
| Jul 8, 1:33 AM CDT | Flash Flood Warning | DVN | Van Buren | 6 hr |
| Jul 8, 5:51 AM CDT | River Flood Warning | DVN | Iowa, Johnson | 29 hr |
| Jul 8, 7:02 AM CDT | River Flood Warning | DVN | Lee, Van Buren | 71 hr |
| Jul 8, 9:36 AM CDT | River Flood Warning | DVN | Louisa | 59 hr |
| Jul 8, 9:36 AM CDT | River Flood Warning | DVN | Johnson, Washington | 25 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.